Texas, 2010

Hail and Damaging Winds in Texas, June 10, 2010

June 10, 2010 · NWS LUB · 8 events in 6 counties and zones

Following a day of record high triple digit temperatures, scattered thunderstorms erupted along a dryline over the western South Plains of west Texas. These storms produced damaging winds and hail up to the size of quarters as they progressed eastward over the South Plains through the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$50,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Following a day of record high triple digit temperatures, scattered thunderstorms erupted along a dryline over the western South Plains of west Texas. These storms produced damaging winds and hail up to the size of quarters as they progressed eastward over the South Plains through the evening hours. Wind gusts were measured as high as 63 mph with widespread blowing dust near storms. The winds damaged young cotton crops and caused power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 10, 2:31 PM CST, 27 minutes earlier.

Area forecast discussion, Jun 10, 2:31 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
331 PM CDT THU JUN 10 2010

.SHORT TERM...
MOIST AIRMASS REMAINS IN PLACE ACROSS THE ROLLING PLAINS WHILE
MOISTURE ON THE CAPROCK HAS MIXED OUT AS TEMPERATURES HAVE CLIMBED
NEAR THE CENTURY MARK.  ALREADY STARTING TO SEE SOME ACTIVITY
DEVELOP ALONG A WEAK DRYLINE ACROSS THE WESTERN SOUTH PLAINS NEAR
THE STATE LINE INTO THE SOUTHWESTERN TEXAS PANHANDLE...AND THIS IS
THE BIGGEST ISSUE FOR THE FIRST PERIOD OF THE FCST.  NAM IS THE ONLY
MODEL WHICH HAS SO FAR HINTED AT THE POSSIBILITY OF STORMS
DEVELOPING THIS AFTERNOON WHILE THE GFS/RUC/HRRR ALL HAVE LITTLE OR
NO QPF DEVELOPING.  THIS IS IN STARK CONTRAST TO LAST SEVERAL DAYS
WHERE THE NAM HAS BEEN OVERDOING POPS AND THE OTHER MODELS WERE
CORRECT.  GOING WITH THE 12 AND 18Z NAM FORECASTS...MOST OF THE
PRECIP WILL REMAIN NORTHWEST OF A DENVER CITY...BROWNFIELD...
LUBBOCK...TO MEMPHIS LINE AND HAVE ADJUSTED THE POP GRIDS
ACCORDINGLY.  LOW-END CHANCE POPS NOW COVER THE COUNTIES ALONG THE
STATE LINE AND THEN TAPER DOWN TO LOW END SLIGHT CHANCE AT THE
AFOREMENTIONED LINE.

PRIMARY THREATS FROM THE STORMS THAT DEVELOP WILL LIKELY BE
DAMAGING WINDS AS CLOUD BASES SHOULD BE FAIRLY HIGH AND MODEL
POINT SOUNDINGS INDICATE A GOOD INVERTED-V PROFILE OUT WEST...BUT
QUARTER-SIZE HAIL CANNOT BE RULED OUT. MLCAPE HAS INCREASED TO
BETWEEN 2000-3000 J/KG WHICH SHOULD ALLOW FOR STRONG INITIAL
UPDRAFTS WHICH WILL SUPPORT HAIL. SHEAR PROFILES ARE FAIRLY WEAK
WITH DEEP LAYER/0-6KM SHEAR ONLY AROUND 25 M/S ACCORDING TO THE
MODELS AND IS UNIDIRECTIONAL... BUT INITIAL UPDRAFTS APPEAR TO
HAVE A DECENT FORWARD MOTION TO THE NORTHEAST WHICH MAY ALLOW FOR
BRIEF PERIODS OF STORM ORGANIZATION. WILL ALSO HAVE TO WATCH AND
SEE HOW OUTFLOW BOUNDARY INTERACTIONS AFFECT FUTURE STORM
DEVELOPMENT...BUT FEEL THAT FOR THE MOST PART POPS WILL BEGIN TO
TAPER OFF AFTER SUNSET AS THE BOUNDARY LAYER DECOUPLES AND
INSTABILITY STARTS TO DECREASE.

MIN TEMPS TONIGHT WILL REMAIN MILD AGAIN AS DRYLINE MIXES BACK WEST
KEEPING HIGHER LEVELS OF MOISTURE IN THE AIR AND AS THE LOW-LEVEL
JET KICKS IN ALSO KEEPING THE BOUNDARY LAYER MIXED.  FRIDAY LOOKS TO
BE ANOTHER WARM DAY AS THE OVERALL ENVIRONMENT THROUGH MOST OF THE
ATMOSPHERE REMAINS SIMILAR TO TODAY.  WIND FLOW ALOFT WILL BE A BIT
STRONGER SO THE DRYLINE COULD MIX A BIT FURTHER EAST IN THE DAY THUS
ANY STORMS THAT DO DEVELOP ALONG THE BOUNDARY COULD INITIATE FURTHER
WEST.  UNFORTUNATELY...MODELS ARE STILL PLAGUED WITH THE SAME ISSUES
WHERE THE NAM DEVELOPS A LINE OF STORMS WHILE THE GFS IS LESS
OPTIMISTIC.  WILL HOLD POPS BELOW MENTION FOR TOMORROW AFTERNOON AND
LET THE MID-SHIFT REEVALUATE THE 00Z AND 06Z DATA TO SEE HOW THE
MODELS PLAY OUT THE FORECAST FOR TOMORROW.

JORDAN

&&

.LONG TERM...
SW FLOW ALOFT WILL PREVAIL THROUGH THE FIRST-HALF OF THE EXTENDED
FORECAST...AS A DEEPENING UA TROUGH ACROSS THE PACIFIC NW DIVES
SE TOWARDS THE FOUR-CORNERS REGION THIS WEEKEND. AT THE SFC...THE
EVER PRESENT DRYLINE WHICH IS EXPECTED TO PERSIST ACROSS THE CWA
THROUGH SATURDAY...WILL PROVIDE A FOCUS FOR CONVECTION INITIATION.
HOWEVER...SEVERAL CAVEATS COMES INTO PLAY REGARDING STORM
DEVELOPMENT. FIRST IS THE EXISTENCE OF A CAPPING INVERSION ON
FRIDAY WHICH MAY AID IN MITIGATING STORM INITIATION. HOWEVER...THE
NAM SOLUTION AND SOUNDINGS EXHIBITED THE CAP BREAKING DURING THE
EVENING HOURS WITH QPF VALUES EXISTING MAINLY ACROSS THE CENTRAL
AND EASTERN SOUTH PLAINS. IF STORMS WERE TO DEVELOP...AN ISOLATED
SEVERE THREAT MAY EXIST AS CAPE VALUES NEAR 3000 J/KG AND LIFTED
INDICES APPROACH -11 C. HOWEVER DEEP LAYER SHEAR IS RELATIVELY
WEAK LESS THAN 20 KTS/. NOT YET CONFIDENT TO ADD A SEVERE MENTION
FOR THIS FORECAST PACKAGE...HOWEVER LOW-END MENTIONABLE POPS
ACROSS THE AFOREMENTIONED AREA IS VALID LATE FRIDAY EVENING.
SECOND...MODEL SOLUTIONS CONTINUE TO STRUGGLE REGARDING AN EXPECTED
FROPA AS THE NAM BRINGS IT ACROSS THE NORTHERN/NORTHWESTERN ZONES
EARLY SUNDAY MORNING BEFORE STALLING OUT...VERSUS THE GFS MONDAY
MORNING INCEPTION. THE ECMWF IS THE OUTLIER MAINTAINING THE FROPA
WELL NORTH OF THE AREA THEN STALLING IT ACROSS THE PANHANDLES
TUESDAY MORNING. THUS...THE DRYLINE MAY NOT TAKE A PROGGED
WESTWARD PROPAGATION TOWARDS NEW MEXICO IF THE FRONT IS
LATER/NON- EXISTENT. THUS...MAY SEE CONVECTION FIRE UP ALONG THE
DRYLINE BEFORE THE FRONTAL SOUTHWARD SURGE. WILL HINT AT DRYLINE
CONVECTION IN ADDITION TO LEANING TOWARDS A BLEND OF THE MORE
AGGRESSIVE/PROGRESSIVE NAM AND GFS SOLUTIONS AND THUS HAVE
MENTIONABLE POPS ALONG/AHEAD OF THE FROPA. AN ISOLATED SEVERE
THREAT MAY EXIST ON SATURDAY ALONG/EAST OF THE DRYLINE /LOCATED
ACROSS THE TEXAS/NEW MEXICO BORDER PER THE NAM AND AT THE EDGE OF
THE CAPROCK PER THE GFS/ AS THE AFOREMENTIONED UA TROUGH
PROPAGATES TOWARDS THE SOUTHERN PLAINS COMBINED WITH CAPE VALUES
NEARING 3500 J/KG AND LIFTED INDICES APPROACHING -10 C. THE
CAPPING INVERSION APPEARS TO BE WEAKER VERSUS FRIDAY...BUT DEEP
LAYER SHEAR EXHIBITED BY MODEL SOUNDINGS IS ONCE AGAIN THE
LIMITING FACTOR /LESS THAN 30 KTS/.

MEDIUM TO LONG RANGE SOLUTIONS DEPICT STORMS ALONG THE
FRONT/BOUNDARY ACROSS THE PANHANDLES AND NORTHERN ZONES ON
MONDAY...HOWEVER THE SPATIAL DISTRIBUTION OF THE PRECIP WILL HIGHLY
DEPEND ON HOW FAR SOUTH THE FRONT WILL SURGE. BY TUESDAY...UPPER
RIDGING WILL ONCE AGAIN PREVAIL WHERE IF FOLLOWING THE GFS
SOLUTION...PRECIP CHANCES WILL THEREAFTER BE ON THE DECLINE. HAVE
THEREFORE KEPT BELOW MENTIONABLE POPS POST TUESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        65  97  62  93  62 /  30  10  10  20  30
TULIA         68  96  67  95  65 /  20  10  20  20  30
PLAINVIEW     71  95  67  95  66 /  20  10  20  20  30
LEVELLAND     67  99  68  96  68 /  20  10  20  20  30
LUBBOCK       72  97  72  95  70 /  20  10  20  20  30
DENVER CITY   68  98  70  96  69 /  20  10  20  20  30
BROWNFIELD    70  99  69  96  69 /  20  10  20  20  30
CHILDRESS     75  97  72  97  73 /   0  10  20  20  20
SPUR          71  99  73  95  70 /   0  10  20  20  20
ASPERMONT     74  98  73  96  75 /   0  10  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

14/29
Hazardous weather outlook, Jun 10, 10:50 AM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1150 AM CDT THU JUN 10 2010

TXZ021>044-111700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1150 AM CDT THU JUN 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE
OUTLOOK AREA...MAINLY NORTH AND WEST OF A LINE FROM LEVELLAND TO
DICKENS TO MEMPHIS. WARM AIR ALOFT MAY LIMIT OR EVEN COMPLETELY
PREVENT THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING.
HOWEVER...STRONG INSTABILITY WILL SUPPORT THE POTENTIAL FOR LARGE
HAIL AND DAMAGING WIND GUSTS FROM ANY STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH
THE PERIOD...ALTHOUGH PREDICTABILITY FOR LOCATION AND TIMING OF
THE GREATEST SEVERE WEATHER THREAT IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 10, 2:22 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
322 PM CDT THU JUN 10 2010

TXZ027-102045-
BAILEY-
322 PM CDT THU JUN 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR BAILEY  COUNTY...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF NEEDMORE...MOVING NORTH AT
20 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE NEEDMORE.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Jun 10, 2:44 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
344 PM CDT THU JUN 10 2010

TXZ027-102130-
BAILEY-
344 PM CDT THU JUN 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR BAILEY COUNTY...

AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF MAPLE...MOVING NORTHEAST AT 15
MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF
MULESHOE...MOVING NORTHEAST AT 15 MPH. LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE MULESHOE AND NEEDMORE.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
Special weather statement, Jun 10, 2:54 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
354 PM CDT THU JUN 10 2010

TXZ022-102145-
CASTRO-
354 PM CDT THU JUN 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR CASTRO  COUNTY...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTHWEST OF DIMMITT...MOVING NORTHEAST
AT 15 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

The radar

The Cannon AFB radar (KFDX), 96 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Parmer

When
June 10, 2:58 PM CST
Where
Parmer County, Lazbuddie
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.380, -102.620

The KVII-TV Schoolnet site at Lazbuddie measured a thunderstorm wind gust of 63 mph just before 15:00 CST. No damage was reported.

Hail, Castro

When
June 10, 3:17 PM CST
Where
Castro County, 8 mi NW of Dimmitt
Measured
1 in hail
Reported by
Public
Coordinates
34.632, -102.419

The public reported that quarter size hail fell in the community of Easter.

Thunderstorm Wind, Lamb

When
June 10, 4:45 PM CST
Where
Lamb County, 6 mi SE of Littlefield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.859, -102.246

The public reported thunderstorm wind gusts estimated in excess of 60 mph along U.S. Highway 84 southeast of Littlefield. No damage was reported, but visibility was reported to be near zero in blowing dust.

Thunderstorm Wind, Lynn

When
June 10, 6:55 PM CST
Where
Lynn County, 1 mi S of New Home
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.306, -101.920

The public estimated thunderstorm wind gusts in excess of 60 mph and blowing dust which restricted visibility. No damages were reported.

Thunderstorm Wind, Floyd

When
June 10, 7:55 PM CST
Where
Floyd County, 13 mi WSW of Floydada
Measured
52 kt (60 mph) estimated gust
Crop damage
$50,000
Reported by
Public
Coordinates
33.908, -101.540

Farmers reported that thunderstorm wind gusts in excess of 60 mph accompanied by blowing dust damaged young cotton crops in southwestern Floyd County.

Thunderstorm Wind, Lynn

When
June 10, 8:15 PM CST
Where
Lynn County, 3 mi NNE of Tahoka
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.220, -101.760

The Texas Tech University West Texas Mesonet site near Tahoka measured a thunderstorm wind gust of 58 mph. No damage was reported.

Thunderstorm Wind, Floyd

When
June 10, 8:20 PM CST to 8:25 PM CST
Where
Floyd County, Lockney to 2 mi NNE of Floydada
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
34.120, -101.430

The public reported thunderstorm wind gusts estimated to be in excess of 60 mph in Lockney at 20:20 CST, where the winds contributed to power outages. A street light was blown down onto power lines along U.S. Highway 70 in Muncey. At 20:25 CST a Texas Tech University West Texas Mesonet site near Floydada measured a 63 mph thunderstorm wind gust.

Thunderstorm Wind, Motley

When
June 10, 9:22 PM CST
Where
Motley County, Matador
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.020, -100.820

Law enforcement officials estimated thunderstorm wind gusts to be in excess of 60 mph. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240802, 240803, 240804, 240805, 240806, 240807, 240809, 240810.